The following is a summary of “Incidence and outcome of gastrointestinal bleeding in patients receiving aspirin with or without clopidogrel over 10 years- An observational study,” published in the December 2022 issue of Primary care by Ray, et al.
For a study, researchers sought to ascertain the long-term incidence and prognosis of gastrointestinal (GI) bleeding in users of aspirin (dual antiplatelet treatment, DAPT) with or without clopidogrel.
It was a prospective 12-year hospital-based research. About 1,047 patients who were taking either aspirin 150 milligrams per day alone (n = 574, 54.8%) or aspirin 75 milligrams per day plus clopidogrel 75 milligrams per day (n = 473, 45.2%) were monitored for any incident GI bleed, rebleed, and mortality. Those who were also taking other medications with a history of GI bleeding were not included. Comorbidities, concurrent use of statins and proton pump inhibitors, and both were seen.
After 8,683 person-years of follow-up, 11.8% of patients experienced GI bleeding. 56 (45%) patients had a lower GI source of bleeding [colon 9 (7%), small gut 47 (38%)] and 68 (55%) had upper GI source [duodenum 39 (32.3%), stomach 28 (22.6%) and esophagus 1 (0.1%)]. In contrast to the first year, when the stomach and duodenum predominated, the small gut did so in later years. After 1, 5, and 10 years, the cumulative bleeding rate was 5%, 8%, and 11% higher in the DAPT group, respectively. In 98% of patients who withdrew from their medications, the bleeding ceased on its own; 7.3% of patients experienced bleeding again in the 6.2 years that followed. Only 1.6% of the 33.1% total mortality could be attributed to the DAPT group’s dramatically reduced bleed. On multivariate analysis, the important predictors of GI bleed and mortality were coronary interventions, diabetes mellitus, and renal and multiorgan failure.
GI bleeding increased with prolonged use of antiplatelet medications, mostly from the lower GI tract, despite the low incidence and fatality.